Utah, 2008

Winter Weather in Utah, November 27 to 29, 2008

November 27 to 29, 2008 · NWS GJT · 2 events in 2 counties and zones

A low pressure system tracked near the Four Corners and brought significant snowfall to the southern and central mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure system tracked near the Four Corners and brought significant snowfall to the southern and central mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 27, 3:28 AM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Nov 27, 3:28 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MST THU NOV 27 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
EXPECT SNOW FOR THE SOUTHEASTERN MOUNTAINS OF UTAH AND THE SAN JUAN
MOUNTAINS AND ADJACENT SOUTHERN VALLEYS OF WESTERN COLORADO.

STORM SYSTEM IS ROTATING ALONG THE SOUTHERN CA COAST. WINDS ALOFT
HAVE BECOME SOUTHWESTERN TO SOUTH AT MID AND UPPER LEVELS. AZTEC
PROFILER HAS WINDS AT THE 250 MB LEVEL INCREASING TO 95 KTS EARLY
THIS MORNING. SATELLITE SHOWS MID TO UPPER CLOUD COVER PUSHING
NORTHWARD OVER THE FOUR CORNERS AND SPREADING OUT IN DIFLUENCE.
STRONG THUNDERSTORMS OVER CENTRAL AZ NOTED BY LIGHTNING...CLOUD TOPS
AND RADAR. MODELS SHOW A POSITIVE MOISTURE FLUX OVER THE REGION
TODAY AND THIS EVENING. LOW LEVEL CONVERGENCE OVER THE SAN JUAN
MOUNTAINS LATER TODAY WITH OROGRAPHIC LIFT ADDED WILL HELP WITH
PRECIPITATION ENHANCEMENT. AN ISOLATED THUNDERSTORMS IS POSSIBLE
TODAY. FOCUS FOR THE SNOW HEAVIEST FALL WILL BE OVER THE SOUTHWESTERN
SAN JUANS ESPECIALLY THE SOUTH FACING SLOPES. OTHER FAVORED AREAS
WILL BE THE SOUTHEAST MOUNTAINS OF UT...THE ASSOCIATED HIGHER
ELEVATIONS NEAR AND ALONG THE SOUTH SIDE OF THE SAN JUAN MOUNTAINS
AND OVER THE NORTHERN SAN JUAN MOUNTAINS OF WESTERN CO. WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR THESE
AREAS. THE UPPER CLOSED LOW AND COLDER CORE STARTS TO OPEN AND EJECT
OVER SOUTHEASTERN UT AND SOUTHWESTERN CO THIS EVENING. SNOW LEVELS
WILL DROP TO THE VALLEY FLOORS OVERNIGHT. AS THE LOW TRACKS EAST THE
FOCUS WILL SHIFT EAST AND SLIGHTLY NORTH OVER THE NORTHWESTERN SAN
JUAN AND SOUTHERN PORTION OF THE CENTRAL MOUNTAINS. EXPECT SOME
PRECIPITATION OVER THE CENTRAL MOUNTAINS AND VALLEYS BUT THE UPPER
LEVEL SUPPORT AND OROGRAPHICS DONT FAVOR THIS AREA. TROUGH AXIS IS
EAST OF THE DIVIDE FRIDAY MORNING THEREFORE SNOW SHOULD DECREASE.
FLOW ALOFT SHIFTS TO THE NORTHWEST SO THE FOCUS FOR SNOW WILL
TRANSITION TO THE NORTHWEST FACING SLOPES AND OVER THE CENTRAL AND
NORTHERN CO MOUNTAINS.

NORTHWESTERLY FLOW CONTINUES THROUGH FRIDAY NIGHT. SNOW AMOUNTS
REMAIN BELOW ADVISORY CRITERIA FOR NOW. MODELS DIFFER WITH THE GFS
DIGGING A DISTURBANCE FARTHER WEST OVER WESTERN CO. THE NAM KEEPS
MOST OF THE ENERGY EAST OF THE DIVIDE. WILL HAVE TO KEEP AN EYE ON
THE SECONDARY DISTURBANCE THAT THE GFS IS SHOWING...THIS SOLUTION
COULD ENHANCE SNOWFALL AMOUNTS FRIDAY NIGHT OVER THE NORTHERN AND
CENTRAL MTNS. CONFIDENCE IS NOT HIGH ENOUGH YET WITH TIMING AND
PLACEMENT OF THIS FEATURE TO CHANGE CURRENT FORECAST SNOW AMOUNT
TREND.

.LONG TERM...SATURDAY THROUGH THURSDAY...
SATURDAY AND SATURDAY NIGHT APPEAR TO HAVE SHORT BREAK BETWEEN
SYSTEMS WITH NNW FLOW ALOFT. SCATTERED SHOWERS SHOULD REMAIN OVER THE
NORTHERN AND CENTRAL CO MOUNTAINS...BUT THE REST OF THE AREA SHOULD
DRY OUT AND CLEAR OUT SIGNIFICANTLY. TEMPS WILL REMAIN ON THE COOL
SIDE. BOTH NAM AND GFS IN GOOD AGREEMENT.

SUNDAY AND MONDAY... GFS CARRIES A STRONGER COLD FRONT AND SHORTWAVE
TROUGH DOWN THE FRONT RANGE THAN DOES THE NAM. THE GFS SOLUTION ALSO
BRINGS MORE COLD ADVECTION AND MOISTURE WEST OF THE CONTINENTAL
DIVIDE. NOT SURE WHICH SOLUTION IS BETTER SO HAVE SPLIT THE
DIFFERENCE. DECREASED POPS OVER THE WESTERN TWO THIRDS OF THE AREA
AND KEPT ISOLD TO SCATTERED POPS IN THE CO NRN AND CNTRL MOUNTAINS
SUNDAY. WARMED TEMPS UP OVER THE WESTERN PORTION BUT NOT AS HIGH AS
GFS CALLED FOR. MONDAY SHOULD SEE SIGNIFICANT DRYING AS A STRONG
RIDGES BUILDS OVER THE GREAT BASIN AND MOVES INTO EASTERN UT AND
WESTERN CO.

TUESDAY THROUGH THURSDAY...THE RIDGE DOMINATES THE FORECAST AREA
TUESDAY THEN A RELATIVELY WEAK SHORTWAVE TROUGH DEVELOPS OVER THE SW
U.S. AND WESTERN GREAT BASIN. THE GFS CARRIES THE TROUGH DUE EAST...
OVER AZ...NM...AND THE FOUR CORNERS. THE ECMWF DIGS THIS FEATURE TO
THE SOUTHEAST TOWARD THE BIG BEND AREA OF TX...WHILE PRODUCING A
STRONGER TROUGH IN THE NORTHERN JET STREAM OVER THE NORTHERN ROCKIES.
THIS NORTHERN TROUGH AND COLD FRONT IS PROJECTED TO MOVE THROUGH THE
AREA WED AND THU. RIGHT NOW IT IS HARD TO TELL WHICH SYSTEM HAS THE
BEST SOLUTION SO UNCERTAINTY REMAINS HIGH.

&&

.AVIATION...
IFR CONDITIONS WILL BECOME MORE WIDESPREAD ON TODAY ESPECIALLY SOUTH
OF I-70 AS CONVECTIVE SNOW SHOWERS INCREASE. ISOLATED THUNDERSTORMS
WITH ASSOCIATED MODERATE TO SEVERE TURBULENCE ARE POSSIBLE. LITTLE
CHANGE IS EXPECTED THROUGH TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 8 AM FRIDAY FOR ZONE 19.
      WINTER WEATHER ADVISORY THROUGH 8 AM
       FRIDAY MORNING FOR ZONES 18
      WINTER WEATHER ADVISORY FROM 11 AM THURSDAY THROUGH 8
       AM FRIDAY FOR ZONES 21/22/23.
.UT...WINTER WEATHER ADVISORY THROUGH 8 AM FRIDAY MORNING FOR
       ZONE 28.

SHORT TERM.....AS
LONG TERM......CJC
AVIATION.......TGJT
Hazardous weather outlook, Nov 27, 5:05 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST THU NOV 27 2008

COZ001>014-017>023-UTZ022>025-027>029-281300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
505 AM MST THU NOV 27 2008

...WINTER WEATHER STORM WARNING AND WINDS WEATHER ADVISORIES FOR SNOW
CONTINUE THROUGH 8 AM FRIDAY FOR SOUTHWEST COLORADO AND THE MOUNTAINS
OF SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND SNOW WILL CONTINUE FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO TODAY. THE HEAVIEST SNOW WILL FALL ACROSS PORTIONS
OF SOUTHWEST COLORADO AND THE MOUNTAINS OF SOUTHEAST UTAH. SNOW WILL
CONTINUE THROUGH THE OVERNIGHT HOURS.

SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED OVER THE SOUTHWEST
SAN JUAN MOUNTAINS. UP TO A FOOT OF SNOW IS EXPECTED ACROSS THE
NORTHWEST SAN JUAN MOUNTAINS AND THE LA SAL AND ABAJO MOUNTAINS. FROM
2 TO 5 INCHES ARE EXPECTED FOR THE LOWER ELEVATIONS OF SOUTHWEST
COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF RAIN AND SNOW WILL LINGER OVER THE AREA THROUGH THIS
WEEKEND...FOCUSED MAINLY ON THE NORTHERN AND CENTRAL MOUNTAINS OF
WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
November 27, 10:00 AM MST to November 28, 11:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Eight to twelve inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
November 27, 12:00 PM MST to November 29, 1:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138046, 138043.